Canada warned that a Canadian child who chewed on a patch suffered a seizure. Novartis AG has recalled cough-suppressing Triaminic Vapor Patches in the United States, about three weeks after Health Canada warned that a Canadian child who chewed on a patch suffered a seizure.
The Swiss drug company told consumers to stop using its Triaminic Vapor Patches immediately. The recalled patches include both the mentholated cherry and menthol scented versions sold by Novartis Consumer Health. They should be discarded or returned to the place of purchase for a full refund, the company said.
Health Canada issued its warning on May 30, and Novartis director of communications Jason Jacobs said the recall in Canada “happened very quickly.”
The patches contain camphor, eucalyptus oil and menthol
The patches contain camphor, eucalyptus oil and menthol and are meant to be applied to the chest or throat of children as young as two to allow vapours to reach the nose and mouth. The company said the placement of the patches can allow children to remove and place them in their mouths.
Ingesting camphor or eucalyptus oils can cause a burning sensation in the mouth, headache, nausea, vomiting or seizure. In the single reported case of a seizure, the child recovered that same day, the company said.
Other complaints associated with the patches include reports of blistering, bruising, scarring, hyperactivity and depigmentation, the company said.
Parents and other consumers with questions should contact Novartis
Parents and other consumers with questions should contact Novartis at 800-452-0051 or visit http://www.triaminic.com, the company said.
Any adverse reactions associated with the patches should be reported to health officials.
Novartis said it has sold more than 50 million Triaminic Vapor Patches since introducing them in 2000. They are sold through pharmacies and retail stores.